Alert archive / Kansas / Heat Advisories in 2021
Heat Advisory 2, NWS Goodland, KS
NWS Goodland, KS issued this heat advisory at Jul 8, 2021, 2:56 PM CDT for 4 counties in Kansas. It took effect at Jul 9, 2021, 1:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2021, 2:56 PM CDT (19:56 UTC)
- In effect from
- Jul 9, 2021, 1:00 PM CDT
- Expired
- Jul 9, 2021, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Goodland, KS
Counties Gove County, KS, Graham County, KS, Norton County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 131 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
068 WWUS73 KGLD 081956 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 156 PM MDT Thu Jul 8 2021 KSZ004-015-016-029-091200- /O.NEW.KGLD.HT.Y.0002.210709T1800Z-210710T0100Z/ Norton-Sheridan-Graham-Gove- Including the cities of Norton, Hoxie, Hill City, Quinter, Grinnell, and Grainfield 256 PM CDT Thu Jul 8 2021 ...HEAT ADVISORY IN EFFECT FROM 1 PM TO 8 PM CDT FRIDAY... * WHAT...Heat index values up to 105 expected. * WHERE...Norton, Sheridan, Graham and Gove Counties. * WHEN...From 1 PM to 8 PM CDT Friday. * IMPACTS...Heat indices of this magnitude may cause heat related illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ KAK
2 follow-up statements
446 WWUS73 KGLD 090821 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 221 AM MDT Fri Jul 9 2021 KSZ004-015-016-029-100100- /O.CON.KGLD.HT.Y.0002.210709T1800Z-210710T0100Z/ Norton-Sheridan-Graham-Gove- Including the cities of Norton, Hoxie, Hill City, Quinter, Grinnell, and Grainfield 321 AM CDT Fri Jul 9 2021 ...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING... * WHAT...Heat index values up to 106 expected. * WHERE...Norton, Sheridan, Graham and Gove Counties. * WHEN...From 1 PM to 8 PM CDT Friday. * IMPACTS...Heat indices of this magnitude may cause heat related illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
674 WWUS73 KGLD 100059 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 659 PM MDT Fri Jul 9 2021 KSZ004-015-016-029-100200- /O.EXP.KGLD.HT.Y.0002.000000T0000Z-210710T0100Z/ Norton-Sheridan-Graham-Gove- Including the cities of Norton, Hoxie, Hill City, Quinter, Grinnell, and Grainfield 759 PM CDT Fri Jul 9 2021 ...HEAT ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING... Temperatures are gradually decreasing into the upper 90s in Norton, Sheridan, Graham, and Gove counties. Showers and storms are beginning to move into the area and will help to further decrease temperatures over the next several hours. $$ Kauffman
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this heat advisory went out at Jul 8, 12:35 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 8, 12:35 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1135 AM MDT Thu Jul 8 2021 .SHORT TERM...(Today through Saturday night) Issued at 214 AM MDT Thu Jul 8 2021 Across the region this morning, the latest RAP40 500mb analysis and water vapor loop show clear skies over the region, thanks in part to a strong upper ridge over the western portion of the country. Winds are southerly at 10 mph or less, and temperatures are in the 60s as of 100 AM MDT. The main wx focus for the short term period across the area will be the hot conditions ahead of a cold frontal passage on Friday. Model trend for strong upper ridge over the western portion of the country remains intact, allowing for W/NW downslope flow aloft. At the surface, high pressure sets up east of the region w/ a lee-side trough over the eastern Rockies/Front Range that is expected to push into the Plains Friday into Friday night as a front, aided by a shortwave coming down off the east side of the upper ridge. For Thursday/Thursday night: Sunny skies expected, and with a lee- side trough setting up to the west and high pressure to the east, strong WAA will ensue over the region, pushing highs today mainly in the 90s for all areas. A few locales in Yuma county could approach the 100F mark. Surface gradient across the area will have gusts in the 25-35 mph by mid to late morning tapering slowly going into this evening. Low RH readings by this afternoon will keep heat indices in check below criteria for all zones, but elevated fire wx conditions will ensue for northeast Colorado. Models hint at a potential weak shortwave interacting with the trough west to possibly trigger a few isolated showers/storms in Yuma county. Lows tonight will range from the mid 60s west to near 70F east. For Friday/Friday night: Persistent hot wx for another daytime period as the CWA awaits a frontal passage with needed cooling showers/thunder. Daytime highs will range from the upper 90s to low 100s(near records in spots), but with current drying, low RH readings expected will keep the area below Heat Advisory criteria at this time, but will have to be monitored especially for areas along/east of Highway 83. Please refer to the Climate Section below for records highs for this date. Front slowly traverses the area Friday/Friday night, slowed by blocking ridge east. GFS/NAM PW values for late Friday into the overnight period reach into the 1- 1.5" range which could allow for locally heavy rainfall/flooding concerns, especially where any storms develop. Some strong storms could occur as well especially east/north. SPC has clipped portions of extreme N/NE zones with a Marginal Risk for severe. Precip expected to wane slowly from west to east overnight, allowing for area lows in the 60s ahead of a slightly cooler day for Saturday. For Saturday/Saturday night: The passage of the Friday front will put the CWA under northerly flow for much of the 24-hour period. A gradual shift from clouds to msunny/sunny skies expected. Some lingering showers possible in far east locales. Model timing dependent on frontal push from blocking ridge east. Daytime highs in the mid to upper 80s will give way to overnight lows mainly in the 50s. .LONG TERM...(Sunday through Wednesday) Issued at 200 AM MDT Thu Jul 8 2021 Will start the period under a dry northerly flow aloft between a ridge in the west and upper low near the Great Lakes. No precipitation expected Monday or Tuesday in this pattern with temperatures near to slightly below normal. As the upper low pulls away Tuesday and Wednesday, the western ridge flattens a bit, which allows some weak impulses to come across the area in the resultant weak zonal flow. Low chances of afternoon and evening storms will result, but with the lack of deep layer shear, not expecting any severe storms. Temperatures for Tuesday and Wednesday will be slightly above normal with the proximity to the western ridge. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1128 AM MDT Thu Jul 8 2021 For KGLD... VFR conditions are expected through the period. The winds are expected to remain strong and gusty out of the south until about sunset with sustained speeds near 20 to 25 knots and gusts to around 30. After 0z tonight, there is a chance for thunderstorms to briefly go through the area. Current chances are low. For KMCK... VFR conditions are expected through the TAF period. Winds are expected to remain out of the south at or below 20 knots with gusts up to around 25 knots. Tonight, a low level jet is forecasted to develop in the area and strengthen winds just above the surface. Have put in a WS group to account for this in the current expected time around 6Z. Expected height of shear is between 1000 and 1500ft. && .CLIMATE... Issued at 214 AM MDT Thu Jul 8 2021 Here are the record high temperatures for July 9th: Goodland KS 105F/1938 McCook NE 105F/2002+ Burlington CO 105F/2002+ Hill City KS 107F/1980 Colby KS 107F/1978 Tribune KS 105F/1980 Yuma CO 104F/1901 (+) denotes multiple record years && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...024 AVIATION...KAK CLIMATE...JN
Hazardous weather outlook, Jul 8, 12:06 PM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1106 AM MDT Thu Jul 8 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091715- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1106 AM MDT Thu Jul 8 2021 /1206 PM CDT Thu Jul 8 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Elevated fire weather conditions are possible this afternoon, mainly across Yuma, Kit Carson and Cheyenne counties in northeast Colorado. High temperatures today will range from the mid 90s up to around 100. Heat indices will range only in the 90s due to lower humidity. Chance for thunderstorms during the late afternoon and evening hours mainly north of I-70 and west of Highway 83. Gusty winds and cloud to ground lightning are the primary threats. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... High temperatures on Friday will range in the upper 90s to lower 100s. Heat index values associated with those temperatures will peak around 105 east-southeast of a line from Lenora to Tribune, Kansas Friday afternoon. Chance for thunderstorms Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.